Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Jackson, KY

May 15, 2010McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2010, 4:14 PM EDT for McCreary County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2010, 4:14 PM EDT (20:14 UTC)
Expired
May 15, 2010, 4:45 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:28 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 15, 2:28 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
228 PM EDT SAT MAY 15 2010

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED

CURRENT RADAR HAS ISOLATED TO SCT SHRA/TSRA SURGING NE TOWARD ERN KY.
FIRST SHRA ALREADY MOVING INTO WAYNE CO WITH STRONGER STORMS TO OUR
SW. SFC BNDRY RUNNING THE LENGTH OF THE STATE WILL BECOME THE FOCAL
FOR ADDITIONAL DEVELOPMENT WITH THE MAJORITY OF THE STORMS REMAINING
IN THE SRN HALF OF OUR CWFA. BUFR SKEWT INDICATING A BRIEF PERIOD
THIS AFTERNOON WITH THE POTENTIAL FOR SVR STORMS FROM THE TN BORDER
TO AROUND THE HAL ROGERS PARKWAY. THE INSTABILITY WILL DIMINISH
RAPIDLY WITH THE SETTING SUN AND EXPECT MOST PCPN TO DIMINISH AS
WELL. SHORT TERM MODELS ALL INDICATE AN AREA OF LOW PRESSURE MOVING
FROM THE RED RIVER... THRU WRN TN TO ERN KY OVER THE NEXT 48 HR.
DETAILS BECOME A BIT HAZY BUT THE PATTERN REMAINS WITH A SURGE OF
MOISTURE AND PCPN AS THE LOW PRESSURE RIDES UP THE FNTL BNDRY AND
BRINGS LIKELY PCPN TO THE AREA FOR SUN AND SUN NIGHT. MODELS ARE ALSO
IN GOOD AGREEMENT FOR TEMPS AND HAVE USED A BLEND OF NAM/GFS MOS
NUMBERS WHICH LOWERED TEMPS FOR SUN DUE TO CLOUD COVER AND INCREASING
PCPN IN THE AREA.

.LONG TERM.../MONDAY THROUGH SATURDAY/...UPDATED

NOT MANY CHANGES NEEDED FOR DAYS 4-7 OF THE LATEST FORECAST. PICKED
UP THE FORECAST BEGINNING 18Z MONDAY. GFS AND ECWMF STILL IN PRETTY
GOOD AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN FOR
MONDAY AND TUESDAY. THE PREVIOUS 2 RUNS OF MEXMOS STILL HAVE AT
LEAST LIKELY POPS FOR MONDAY AND MONDAY NIGHT...SO THIS TREND WAS
CONTINUED IN THE GRIDS...WITH CONTINUED SUPPORT FROM THE LATEST
FORECAST SOUNDINGS AND TIME HEIGHT CROSS SECTIONS. TEMPERATURES WERE
ALSO TWEAKED ONLY SLIGHTLY ACROSS THE BOARD...CONTINUING THE TREND
OF COOLER DAYTIME HIGHS ACCOUNTING FOR CLOUD COVER AND PRECIPITATION
EXPECTED MONDAY AND TUESDAY. FROM WEDNESDAY ONWARD THE SITUATION
BECOMES A BIT MURKIER...AS THE MODELS BEGIN TO DIVERGE A SOMEWHAT.
WITH THAT IN MIND...DECIDED NOT TO MAKE ANY MAJOR CHANGES TO THE
FORECAST AFTER TUESDAY NIGHT BASED ON THE AMOUNT OF UNCERTAINTY. THE
PREVIOUS FORECAST SEEMED REASONABLE ENOUGH AS IS. OTHER THAN THAT
THE FORECAST WAS IN GOOD SHAPE OVERALL.

&&

.AVIATION.../18Z TO 18Z/

SFC BOUNDARY IS HARD TO LOCATE BUT SFC OBS INDICATE IT IS LOCATED THE
LENGTH OF THE COMMONWEALTH FROM AROUND PKB TO HOP. SOUTH OF THIS
BNDRY WE EXPECT SHRA/TSRA THIS AFTERNOON WITH SOME STORMS BECOMING
STRONG WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ACTIVITY SHOULD
DIMINISH RAPIDLY WITH THE SETTING SUN. EXPECT SOME RESTRICTIONS TO
VSBY EARLY SUN MORNING... ESPECIALLY AT LOZ/SME IF THEY GET ANY
ADDITIONAL PCPN TO ADD TO THEIR ALREADY ELEVATED HUMIDITY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM...AR
AVIATION...DUSTY
Hazardous weather outlook, May 15, 5:05 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT SAT MAY 15 2010

KYZ058-068-069-079-080-083>088-109>118-120-161100-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-PIKE-
505 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG WILL REDUCE VISIBILITY TO LESS THAN 1/4 MILE. FOG
WILL BE BURNING OFF BY 9 AM.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN
THREAT BEING HAIL...HOWEVER SOME STRONG WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGE TO CALL IN ANY REPORTS OF SEVERE THUNDERSTORMS.

KYZ044-050>052-059-060-104-106>108-119-161100-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MARTIN-
505 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:59 PM EDTAreal Flood WarningJKLBell10 hr
May 15, 3:29 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne46 min
May 15, 4:59 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne4 hr
May 15, 5:33 PM EDTSevere Thunderstorm WarningJKLPulaski27 min
May 15, 5:37 PM EDTSevere Thunderstorm WarningJKLWayne23 min
May 15, 5:52 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson23 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle43 min
May 15, 6:14 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Owsley46 min
May 15, 6:40 PM EDTSevere Thunderstorm WarningJKLBell35 min
May 15, 6:45 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Owsley, Rockcastle30 min
May 15, 7:00 PM EDTSevere Thunderstorm WarningJKLBreathitt, Estill, Lee, Owsley45 min
May 15, 7:00 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Owsley, Perry30 min
May 15, 7:12 PM EDTFlash Flood WarningJKLBell6 hr
May 15, 7:31 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Leslie, Magoffin, Perry44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.